|LETTER TO EDITOR
|Year : 2023 | Volume
| Issue : 1 | Page : 40-43
Saga of an Interstitial Granulomatous Drug Reaction
Narayanan Satchith1, Prathap Priya1, Neelakandan Asokan1, Balakrishnan Sunitha2
1 Department of Dermatology and Venereology, Government Medical College, Thrissur, Kerala, India
2 Department of Pathology, Government Medical College, Thrissur, Kerala, India
|Date of Submission||02-Jan-2023|
|Date of Acceptance||17-Jul-2023|
|Date of Web Publication||24-Aug-2023|
Gitanjali, Kadavil Lane, Chembukkavu, Thrissur 680020, Kerala
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Satchith N, Priya P, Asokan N, Sunitha B. Saga of an Interstitial Granulomatous Drug Reaction. Indian J Drugs Dermatol 2023;9:40-3
|How to cite this URL:|
Satchith N, Priya P, Asokan N, Sunitha B. Saga of an Interstitial Granulomatous Drug Reaction. Indian J Drugs Dermatol [serial online] 2023 [cited 2023 Sep 23];9:40-3. Available from: https://www.ijdd.in/text.asp?2023/9/1/40/384283
Interstitial granulomatous drug reaction (IGDR) is a rare form of drug reaction with highly varied clinical presentations. Here we report IGDR to an often-used antihypertensive, amlodipine.
A 75-year-old male, presented with pruritic, reddish, and violaceous eruptions in a generalized distribution, for 3 months, associated with a painful nodule in the left eye. He had taken ayurvedic medications for 1 month and topical and systemic steroids (Tablet Prednisolone 20 mg) later for a week, with no improvement. The patient had no other relevant systemic symptoms. He was diabetic and hypertensive and was taking Tab. Metformin 500 mg twice daily and Tab. Amlodipine 5 mg daily for the past 15 years.
On clinical examination, he had generalized, erythematous and violaceous, discrete and confluent, follicular as well as nonfollicular, papules of size varying from 0.3 to 0.5 cm [[Figure 1]A]. There were also numerous plaques of 1.5 cm × 1 cm to 2 cm × 4 cm size, on the front and the back of the chest, inner thighs, and on ear helices [[Figure 1]B]. Most of the papules and plaques had moderate fine white scaling. There was the Koebner phenomenon. Auspitz sign was negative. There was a single erythematous scaly plaque on the right palm. Soles, scalp, hair, and nails were normal. Oral and genital mucosae were normal. There was a single nodule near the lateral canthus of the left eye, which was diagnosed as episcleritis [Figure 2]. Rest of the general and systemic examinations were normal. Dermoscopy demonstrated scaling, on erythematous background [[Figure 3]A].
|Figure 1: (A) Erythematous and violaceous papules. (B) Erythematous plaques|
Click here to view
|Figure 3: Dermoscopy showing (A) scaling on erythematous background and (B) resolution of lesions|
Click here to view
Our clinical differentials were psoriasis vulgaris, lichen planus, generalized granuloma annulare, sarcoidosis, and mycosis fungoides.
Hemogram was normal except for an elevated erythrocyte sedimentation rate (84 mm/1st hour) and C reactive protein was 10 mg/l. There was mild eosinophilia on the peripheral smear. Fasting and postprandial blood sugars were elevated. Serum calcium, ACE levels, serum electrophoresis, and urine analysis were normal. Urine Bence Jones protein was negative. Serum T3, T4, and thyroid stimulating hormone were normal. HBsAg, anti HCV, and retro screening were negative. VDRL was nonreactive. Chest X-ray and ultrasonogram of abdomen and thyroid were normal.
Histopathological examination revealed focal epidermal thinning and parakeratosis, but no Munroe’s microabscesses or spongiform pustules of Kogoj. Some areas showed interface dermatitis. Upper and mid dermis had diffuse infiltrates predominantly of neutrophils, histiocytes, lymphocytes, and eosinophils, which at focal areas formed palisading granulomas with epithelioid histocytes and Langhan’s giant cells [[Figure 4]A]. There was minimal collagen fragmentation. There were no features of vasculitis, no foamy macrophages, or perineural infiltrates. Mucin was scanty on alcian blue staining [[Figure 4]B]. The histopathological pattern was that of interstitial granulomatous dermatitis, the possibilities being that associated with autoimmune diseases/malignancy/drugs or granuloma annulare. Immunohistochemistry was strongly positive for histiocyte marker (CD 68) [[Figure 4]C] and T cell markers (CD3 and CD4) [[Figure 4]D].
|Figure 4: (A) Upper and mid dermis showing diffuse infiltrates predominantly of neutrophils, histiocytes, lymphocytes, and eosinophils, which at focal areas formed palisading granulomas with epithelioid histocytes and Langhan’s giant cells. There was minimal collagen fragmentation. There were no features of vasculitis, no foamy macrophages or perineural infiltrates (H&E, ×400). (B) Mucin was scanty on alcian blue staining (H & E, ×400). (C) Immunohistochemistry was strongly positive for histocyte marker (CD 68). (D)Immunohistochemistry was positive for T cell markers: CD3 and CD4|
Click here to view
Since the patient had no features of systemic diseases including autoimmune diseases or malignancy, the drugs he was taking were of several years’ duration, and clinical features like pruritus, violaceous color, and marked scaling were against granuloma annulare, we came to the diagnosis of idiopathic interstitial granulomatous dermatitis and started treatment with Tab. Hydroxychloroquine 100 mg bd. But due to poor response, he discontinued it after 1 month.
One month later he developed left-sided cerebrovascular accident and along with new medicines such as aspirin, clopidogrel, and rosuvastatin, the treating physician replaced Tab. Amlodipine with Tab. Telmisartan 40 mg.
Surprisingly, within 2 months, the skin lesions showed a dramatic improvement. There were no new lesions, pruritus subsided, skin lesions flattened with hyperpigmentation, and atrophy in the center and scaling disappeared [Figure 5]. Dermoscopy also confirmed resolution of lesions [[Figure 3]B]. The size of the nodule in the eye also decreased.
|Figure 5: (A and B) Skin lesions flattened with hyperpigmentation and atrophy in the center and scaling disappeared. |
Click here to view
This led us to a final diagnosis of interstitial granulomatous drug reaction to amlodipine. In addition to the suggestive morphology of skin lesions, histopathological features such as interface dermatitis, scanty mucin, eosinophilia, and only minimal degeneration of collagen too supported the diagnosis.
Dramatic improvement on stopping amlodipine, which is one of the implicated drugs in this condition led us to the diagnosis. According to the WHO-UMC SYSTEM for drug causality, amlodipine was the probable cause here. As the initial presentation was very severe in this patient, we did not rechallenge the drug due to ethical reasons.
IGDR was first described by Margo et al. in 1998. The classical description is that of erythematous or violaceous plaques with predilection to intertriginous areas and flexural aspect of arms and thighs. Interestingly, of the 20 cases reported by Margo, 3 had a generalized scaly presentation like in our case. A highly variable lag period of 4 weeks to 25 years, and the now common polypharmacy can make the diagnosis of this condition quite challenging. The culprit drug is postulated to modify the antigenicity of dermal collagen, evoking an immune response.
The causative drugs of IGDR include ACE inhibitors, calcium channel blockers (as in our case), lamotrigine, carbamazepine, and beta blockers. There may be associated renal involvement and episcleritis. Points to differentiate IGDR from interstitial granulomatous dermatitis and granuloma annulare can often be subtle [Table 1]. Skin lesions resolve on stopping the culprit drug within a variable time.
|Table 1: Differentiating features between granuloma annulare, interstitial granulomatous dermatitis and interstitial granulomatous drug reaction|
Click here to view
IGDR is a delayed and rare form of drug reaction. The generalized presentation and a long lag period of 15 years after the initiation of the causative drug were unusual features of this case.
To conclude, delayed forms of drug reactions can easily be missed initially and we need to be on the vigil of such conditions.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient has given his consent for his images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Rosenbach M, English JC Reactive granulomatous dermatitis: A review of palisaded neutrophilic and granulomatous dermatitis, interstitial granulomatous dermatitis, interstitial granulomatous drug reaction, and a proposed reclassification. Dermatol Clin 2015;33:373-87.
Shah N, Shah M, Drucker AM, Shear NH, Ziv M, Dodiuk-Gad RP Granulomatous cutaneous drug eruptions: A systematic review. Am J Clin Dermatol 2021;22:39-53.
The Utility of the World Health Organization-The Uppsala Monitoring Centre (WHO-UMC). System for the assessment of adverse drug reactions in hospitalized children—PubMed [Internet]. Available from: https://pubmed.ncbi.nlm.nih.gov/19054924/
[Last accessed on 2022 Oct 22].
Magro CM, Crowson AN, Schapiro BL The interstitial granulomatous drug reaction: A distinctive clinical and pathological entity. J Cutan Pathol 1998;25:72-8.
Lim AC, Hart K, Murrell D A granuloma annulare-like eruption associated with the use of amlodipine. Australas J Dermatol 2002;43:24-7.
Aldibane RT, Al Hawsawi K Interstitial granulomatous drug reaction: A case report. Cureus 2022;14:e21893.
[Figure 1], [Figure 2], [Figure 3], [Figure 4], [Figure 5]